CASEONE:DK, a 70-year-old woman, is admitted to the hospital for an elective vaginal hysterectomy with abdominal repair. She has a long history of pelvic prolapse. During the past year, this condition has led to difficulty urinating, requiring selfcatheterization.
DK's medical history is significant for obesity, hypertension, and hyperlipidemia. A cardiac catheterization shows that she has 3-vessel coronary artery disease. She suffers from occasional chest tightness and pain, during exercise and at rest, which respond to sublingual nitroglycerin.
While DK is recovering in the postanesthesia care unit following her procedure, the surgical resident asks the intern to begin writing orders for DK's transfer to the surgical floor. As the resident walks away, he reminds the intern to order appropriate measures to prevent a postoperative venous thromboembolism. The intern is unsure about what the resident means by "appropriate measures," so he asks the pharmacy student to assist him.
The pharmacy student explains that a low-risk patient can simply receive early ambulation, whereas a moderate-risk patient requires low-dose, unfractionated heparin (LDUFH), low-molecular-weight heparin (LMWH), intermittent pneumatic compression (IPC), or elastic compression stockings. He explains that a high-risk patient should receive LDUFH, LMWH, or IPC. A very high-risk patient should receive IPC plus LDUFH or LMWH or warfarin.
What risk factors does DK have for developing a thromboembolism? What should the pharmacy student recommend to prevent a clot?
CASE TWO:While working at Sunny View Pharmacy, which is located near a busy marina, the pharmacist is approached by a man who is carrying a small box. The man explains that he is in town with his friends for a deep-sea-fishing vacation. Because he knew that he was prone to motion sickness, he purchased a prescription transdermal scopolamine patch before leaving home. He says that the patch was completely ineffective the previous day, causing him to vomit repeatedly over the side of the boat. Since he will be heading back out on the boat today, he wants to know what the pharmacist recommends.
The pharmacist asks the man how he used the patch. The man rolls up his sleeve to expose a small tan-colored patch. He says that he put the patch on his arm as soon as he boarded the boat yesterday. His doctor had told him that the patch was good for 3 days, but he was considering taking it off because it was not helping.
What recommendations can the pharmacist make to improve the man's use of the scopolamine patch?
Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.